Minnesota, 2022

High Wind in Minnesota, April 14, 2022

April 14, 2022 · NWS MPX · 15 events in 15 counties and zones

A deep area of low pressure that was centered across southern North Dakota late Wednesday night, slowly moved eastward across northern Minnesota on Thursday. On the south side of this area of low pressure, a strong pressure gradient created winds in excess of 40-45 mph sustained across a wide area of western and southern Minnesota.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A deep area of low pressure that was centered across southern North Dakota late Wednesday night, slowly moved eastward across northern Minnesota on Thursday. On the south side of this area of low pressure, a strong pressure gradient created winds in excess of 40-45 mph sustained across a wide area of western and southern Minnesota. Several gusts in the 50 to 55 mph range also occurred with the strongest wind gust of 59 mph at the Redwood Falls Airport Thursday afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 14, 3:34 AM CST, 26 minutes earlier.

Area forecast discussion, Apr 14, 3:34 AM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
434 AM CDT Thu Apr 14 2022

.DISCUSSION...(Today through Wednesday)
Issued at 351 AM CDT Thu Apr 14 2022

KEY MESSAGES:

- Strong winds are expected through Friday afternoon, highest of
  which will occur today, with gusts of up to near 60 mph possible,
  especially in far western Minnesota.

- Below normal temperatures to prevail into early next week,
  including nighttime lows below freezing.

Today through Friday...Compact but potent upper-980s mb low continues
to spin over the ND/MN border with a curled occluded front snaking
north then east over the international border and across the Great
Lakes. A few trough axes emanate from the low center, which will
rotate around the low as the system shifts east over northern MN
today and into southern Ontario province by this evening. With barely
sufficient moisture to tap, the spokes/troughs of low pressure will
be able to generate scattered snow showers over all but far southern
portions of the WFO MPX coverage area today. With temperatures
expected to remain in the mid to possibly upper 30s today with cold
air advection continuing, not much in the way of rainfall is
expected. Thus, the p-type of mainly -SN may well produce some
grassy-area accumulations for the northern half of the coverage area.
However, with QPFs limited to around a tenth of an inch at best, any
accumulations will be up to an inch, potentially near 2" along an
Alexandria-Brainerd line. Snow showers at any one point is not
expected to be continuous, more intermittent in nature. However, some
of the showers could briefly be moderate- heavy given they occur
underneath the deeply stacked low. Precipitation timing will be
limited to today through this evening, with clouds lingering tonight
through Friday as the system slowly pulls away.

That all said, the primary issue for today will be the strong winds,
as has been advertised over the past few forecast cycles. The
aforementioned strong cold air advection combined with a strong
surface pressure gradient between the departing low and building high
pressure to the west will make for very strong winds today. H925-850
winds are still in the 40-50+ knot range, which per model soundings
will not have a difficult time blending down to the surface,
especially in far western MN. For much of the WFO MPX coverage area,
sustained wind speeds of 25-35mph with gusts 45-55mph can be
expected. However, even higher speeds are very possible in far
western MN, including gusts up to around 60mph. After collab with
surrounding WFOs, have opted to issue a High Wind Warning for
counties in far western MN while maintaining the rest of the Wind
Advisory as-is. This then raises the concern of the timing of snow
showers with the strong winds. While this system is not quite
convective in nature, the idea of rapidly reduced visibilities akin
to snow squalls cannot be ruled out. While accumulations are not
expected to be an issue, quick and short-lived visibility reductions
are possible, which could make for an additional travel hazard. With
the wind headlines already in place, will word that additional hazard
via a SPS for much of the area expected to see the scattered snow
showers.

Touching on temperatures, solid below normal temperatures will be
experienced throughout this short-term period. After the highs in the
mid-to-upper 30s today, lows tonight will plunge to the mid teens to
mid 20s (which with the winds will produce wind chills in the single
digits and teens overnight tonight). Highs on Friday will again
remain in the 30s area-wide.

Friday Night through Wednesday...Chilly temperatures continue for
the weekend with lows each morning dropping into the low to mid 20s
while highs only climb into the upper 30s to lower 40s. For those
outside Saturday morning, it will feel especially cold as a steady
northwesterly wind will cause wind chills in the single digits to
lower teens. Aside from the cold, Saturday "looks" nice with dry
conditions and mostly sunny skies. Chances for precipitation return
Sunday as an upper-level shortwave within the anticipated zonal flow
approaches from the west. With low-level WAA occurring ahead of the
shortwave, forecast models break out a band of QPF over the Dakotas
along a leading pressure trough early Sunday morning. This feature
continues east across MN and into WI Sunday into Monday before
exiting and diffusing out Monday night. The lack of a low-level warm
nose in forecast soundings signals precip type will be dependent on
near surface temperatures. Snow will be likely during the
overnight/morning hours when temperatures are coolest before
transitioning to a rain/snow mix and eventually rain as we warm
during the day (reversing course as we transition to night again).
Ensemble and deterministic QPF amounts are on the order of a few
tenths to perhaps over a half an inch with the heavier amounts
favored over northern and western MN. If a majority of the precip
falls as snow, the upper end of the range is a bit concerning with 2"
to 3" or maybe even areas of 4" possible. Like most of our snows
this April, it will not stick around long as highs are forecast to
warm into the mid to upper 40s by Tuesday. But, the snow could make
for some messy travel conditions.

Another system appears possible the middle of next week but forecast
model solutions differ greatly by this point. Do have 40-50% PoPs
across the eastern CWA next Wednesday for the time being and model
spread will likely decrease as we get closer. The good news is
ensembles and deterministic forecasts hint at a warm up to more
"normal" April temperatures towards the end of next week. Thus, we
may not have to wait much longer to enjoy nice spring weather.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1209 AM CDT Thu Apr 14 2022

VFR conditions will change to MVFR as clouds lower toward morning
out west and spread eastward. Snow showers are also expected
throughout the day on Thursday for our northern and eastern
terminals. Stronger snow showers could temporarily reduce visibility
to less than a mile at KAXN and KSTC. The snow showers could mix in with
rain showers as temperatures warm during Thursday afternoon. Expect
gusty westerly winds throughout the TAF period.

KMSP...VFR conditions reducing to MVFR by 11z as clouds lower. Rain/snow
showers on Thursday. CAMs do show periods of showers which could
reduce visibility to IFR or less at times, but these will be short-lived
with little if any accumulation expected as surface temperatures
should be above freezing.

/OUTLOOK FOR KMSP/
Fri...VFR. Wind W 15-25 kts, gusts 25-35 kts.
Sat...VFR. Wind NW 10-15 kts, gusts 20-25 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Wind Advisory from 10 AM this morning to 7 PM CDT this evening for
     Anoka-Dakota-Freeborn-Goodhue-Hennepin-Le Sueur-Ramsey-Rice-
     Scott-Steele-Waseca-Washington.

     High Wind Warning until 11 PM CDT this evening for Chippewa-Douglas-
     Lac Qui Parle-Pope-Stevens-Swift-Yellow Medicine.

     Wind Advisory from 7 AM this morning to 7 PM CDT this evening for
     Benton-Blue Earth-Brown-Carver-Faribault-Kandiyohi-Martin-
     McLeod-Meeker-Morrison-Nicollet-Redwood-Renville-Sherburne-
     Sibley-Stearns-Todd-Watonwan-Wright.

WI...Wind Advisory from 10 AM this morning to 7 PM CDT this evening for
     Chippewa-Dunn-Eau Claire-Pepin-Pierce-St. Croix.

&&

DISCUSSION...CTG/JPC
AVIATION...CTG
Hazardous weather outlook, Apr 13, 2:22 PM CST, 13 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
322 PM CDT Wed Apr 13 2022

MNZ042>045-049>053-057>063-065>070-073>078-082>085-091>093-
WIZ014>016-023>028-142030-
Todd-Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti-
Chisago-Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Renville-McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-
Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-
Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-
Chippewa-Eau Claire-
322 PM CDT Wed Apr 13 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Wind gusts of 45 to 55 mph are expected across much of central
and southern Minnesota, and 35 to 45 mph across west central
Wisconsin, Thursday through Thursday night.

Scattered snow showers will be possible Thursday, with occasional
bouts of low visibility resulting from the falling and blowing
snow.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ041-047-048-054>056-064-142030-
Douglas-Stevens-Pope-Lac Qui Parle-Swift-Chippewa-Yellow Medicine-
322 PM CDT Wed Apr 13 2022

This Hazardous Weather Outlook is for portions of west central
Minnesota.

.DAY ONE...Tonight.

Wind gusts of 45 to 55 mph are expected tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Wind gusts of 45 to 55 mph are expected across much of central
and southern Minnesota, and 35 to 45 mph across west central
Wisconsin, Thursday through Thursday night.

Scattered snow showers will be possible Thursday, with occasional
bouts of low visibility resulting from the falling and blowing
snow.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Apr 14, 3:55 AM CST, 5 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
455 AM CDT Thu Apr 14 2022

MNZ041>043-047>051-054>070-WIZ023>028-142100-
Douglas-Todd-Morrison-Stevens-Pope-Stearns-Benton-Sherburne-
Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-Wright-Hennepin-
Anoka-Ramsey-Washington-Yellow Medicine-Renville-McLeod-Sibley-
Carver-Scott-Dakota-St. Croix-Pierce-Dunn-Pepin-Eau Claire-
Including the cities of Alexandria, Long Prairie, Little Falls,
Morris, Glenwood, St Cloud, Sauk Rapids, Elk River, Madison,
Benson, Montevideo, Willmar, Litchfield, Monticello, Minneapolis,
Blaine, St Paul, Stillwater, Granite Falls, Olivia, Hutchinson,
Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Hastings,
Hudson, River Falls, Menomonie, Durand, Chippewa Falls,
and Eau Claire
455 AM CDT Thu Apr 14 2022

...STRONG WINDS DURING INTERMITTENT SNOW SHOWERS COULD PRODUCE
RAPID VISIBILITY REDUCTIONS THROUGH THIS AFTERNOON...

Strong winds are expected across central and southern Minnesota
into western Wisconsin today. In conjunction with these winds,
scattered snow showers are expected for much of the area. Some of
these showers, while intermittent and brief, could produce a quick
burst of moderate to heavy snow. This combination of strong winds
with the snow showers today may result in a rapid drop in
visibility due to blowing snow, particularly near and north of
the Interstate 94 corridor and in far western Minnesota.

If traveling, use extra caution and be prepared to safely reduce
speed.

JPC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 high wind. Local standard time, as filed.

High Wind, Lac Qui Parle

When
April 14, 4:00 AM CST to 5:00 PM CST
Where
Lac Qui Parle forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
AWOS
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

Several wind sensors across Lac Qui Parle County reported sustained winds in excess of 45 to 50 mph, with gusts near 55 mph at times.

High Wind, Yellow Medicine

When
April 14, 4:00 AM CST to 5:00 PM CST
Where
Yellow Medicine forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
AWOS
Coordinates
44.716, -95.868 (the zone’s center; the record gives no point)

Several wind sensors across Yellow Medicine County reported sustained winds in excess of 45 to 50 mph, with gusts near 55 mph at times.

High Wind, Stevens

When
April 14, 5:00 AM CST to 5:00 PM CST
Where
Stevens forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
AWOS
Coordinates
45.586, -96.000 (the zone’s center; the record gives no point)

Several wind sensors across Stevens County reported sustained winds in excess of 45 to 50 mph, with gusts near 55 mph at times.

High Wind, Swift

When
April 14, 5:00 AM CST to 5:00 PM CST
Where
Swift forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
AWOS
Coordinates
45.283, -95.681 (the zone’s center; the record gives no point)

Several wind sensors across Swift County reported sustained winds in excess of 45 to 50 mph, with gusts near 55 mph at times.

High Wind, Chippewa

When
April 14, 6:00 AM CST to 5:00 PM CST
Where
Chippewa forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
AWOS
Coordinates
45.022, -95.567 (the zone’s center; the record gives no point)

Several wind sensors across Chippewa County reported sustained winds in excess of 45 to 50 mph, with gusts near 55 mph at times.

High Wind, Martin

When
April 14, 6:00 AM CST to 5:00 PM CST
Where
Martin forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
AWOS
Coordinates
43.674, -94.551 (the zone’s center; the record gives no point)

Several wind sensors across Martin County reported sustained winds in excess of 45 mph, with gusts near 55 mph at times.

High Wind, Redwood

When
April 14, 6:00 AM CST to 5:00 PM CST
Where
Redwood forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
ASOS
Coordinates
44.404, -95.254 (the zone’s center; the record gives no point)

Several wind sensors across Redwood Falls County reported sustained winds in excess of 45 mph, with gusts near 55 mph at times. The Redwood Falls airport measured a wind gust of 59 mph during the height of the storm.

High Wind, Renville

When
April 14, 6:00 AM CST to 5:00 PM CST
Where
Renville forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
AWOS
Coordinates
44.727, -94.947 (the zone’s center; the record gives no point)

Several wind sensors across Blue Earth County reported sustained winds in excess of 45 mph, with gusts near 55 mph at times.

High Wind, Watonwan

When
April 14, 6:00 AM CST to 5:00 PM CST
Where
Watonwan forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
AWOS
Coordinates
43.978, -94.614 (the zone’s center; the record gives no point)

Several wind sensors across Watonwan County reported sustained winds in excess of 45 mph, with gusts near 55 mph at times.

High Wind, Blue Earth

When
April 14, 7:00 AM CST to 4:00 PM CST
Where
Blue Earth forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
44.035, -94.067 (the zone’s center; the record gives no point)

Several wind sensors across Blue Earth County reported sustained winds in excess of 40 to 45 mph, with gusts near 50 mph at times.

High Wind, Brown

When
April 14, 7:00 AM CST to 5:00 PM CST
Where
Brown forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
AWOS
Coordinates
44.242, -94.727 (the zone’s center; the record gives no point)

Several wind sensors across Brown County reported sustained winds in excess of 45 mph, with gusts near 55 mph at times.

High Wind, Faribault

When
April 14, 9:00 AM CST to 6:00 PM CST
Where
Faribault forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
AWOS
Coordinates
43.674, -93.948 (the zone’s center; the record gives no point)

Several wind sensors across Faribault County reported sustained winds in excess of 45 mph, with gusts near 55 mph at times.

High Wind, Freeborn

When
April 14, 9:00 AM CST to 5:00 PM CST
Where
Freeborn forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
43.674, -93.349 (the zone’s center; the record gives no point)

Several wind sensors across Freeborn County reported sustained winds in excess of 40 to 45 mph, with gusts near 50 mph at times.

High Wind, Pope

When
April 14, 11:00 AM CST to 5:00 PM CST
Where
Pope forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
45.586, -95.444 (the zone’s center; the record gives no point)

Several wind sensors across Pope County reported sustained winds in excess of 40 to 45 mph, with gusts near 50 mph at times.

High Wind, Douglas

When
April 14, 12:00 PM CST to 5:00 PM CST
Where
Douglas forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

Several wind sensors across Douglas County reported sustained winds in excess of 40 to 45 mph, with gusts near 50 mph at times.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019508, 1019516, 1019513, 1019514, 1019503, 1019509, 1019511, 1019512, 1019515, 1019500, 1019502, 1019506, 1019507, 1019510, 1019504.